EconPapers    
Economics at your fingertips  
 

A quantitative theory of tax evasion

Jose Lopez ()

Journal of Macroeconomics, 2017, vol. 53, issue C, 107-126

Abstract: I present a simple, unified approach to study the tax evasion practices often observed in developing countries. I develop a general equilibrium model where heterogeneous establishments optimally select themselves into informality, tax compliance, and formal tax evasion. Informal firms evade taxes by staying small, while larger, formal firms can engage in costly tax evasion. In equilibrium, tax revenues rely on medium-sized firms, which are scarce. In a calibration exercise using data from Mexico, I find that reducing the returns to tax evasion by formal firms increases tax revenues by up to 68%. However, economies where such returns are too high face a trade-off between tax collection and aggregate efficiency, as cracking down on formal tax-evading firms pushes some firms into informality. Last, as the economy develops, the informal sector shrinks, while the tax-evading sector expands, thus limiting potential collection. If lower informality is a byproduct of development, and not vice versa, a solid tax base can be achieved by fiscal authorities effectively by focusing on formal tax evasion.

Keywords: Tax evasion; Informality; Rent seeking; Firm heterogeneity (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0164070417302379
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jmacro:v:53:y:2017:i:c:p:107-126

Access Statistics for this article

Journal of Macroeconomics is currently edited by Douglas McMillin and Theodore Palivos

More articles in Journal of Macroeconomics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-01-21
Handle: RePEc:eee:jmacro:v:53:y:2017:i:c:p:107-126